Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 75, NWS Birmingham, AL

April 30, 2002Etowah County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2002, 9:42 AM CDT for Etowah County, St. Clair County, Alabama. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 2002, 9:42 AM CDT (14:42 UTC)
Expired
Apr 30, 2002, 10:45 AM CDT
In force
63 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Etowah County, AL, St. Clair County, AL

What was reported inside it

TimeReportWhereRemark
Apr 30, 9:55 AM CDTHail 0.75Altoona, ALPenny size hail fell near Altoona.
Apr 30, 10:00 AM CDTHail 1.75Ashville, ALGolf ball size hail was observed 3 miles north of US 231 between Steele and Ashville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WUUS54 KBMX 301442
SVRBHM
ALC055-115-301545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 AM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN ALABAMA
  ETOWAH COUNTY IN NORTHEAST ALABAMA

* UNTIL 1045 AM CDT

* AT 937 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 10 MILES SOUTH OF ALTOONA...MOVING EAST AT 
35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ATTALLA...
GADSDEN...GLENCOE...MOUNTAINBORO...RAINBOW CITY...RIDGEVILLE AND
SOUTHSIDE.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:10 AM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Apr 30, 3:10 AM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
310 AM CDT TUE APR 30 2002

ELEVATED THUNDERSTORMS DEVELOPING ACROSS NORTH ALABAMA AS 88D
WIND PROFILES SHOW BACKING WINDS IN STRONG SOUTHWEST FLOW ABOVE
SURFACE.  MODELS SEEM TO HAVE A GOOD HANDLE ON THE TIMING OF
THUNDERSTORM DEVELOPMENT BUT STORMS ARE DEVELOPING NORTH OF
QPF AXIS.   EXPECT ACTIVITY TO PROPAGATE SOUTHEAST THIS MORNING WITH
ANOTHER IMPULSE TO MOVE ACROSS TENNESSEE THIS AFTERNOON.  WARM
FRONT WILL LIKELY BE NORTH OF ALABAMA BY MID AFTERNOON...SO THERE
WILL BE GREATER POTENTIAL FOR DAMAGING WINDS.   SPC HAS ALL OF THE
CWA OUTLOOKED FOR SLIGHT RISK...AND WILL INCLUDE SEVERE WORDING FOR
MOST ZONES.  TSTM ACTIVITY SHIFTS NORTHWARD TONIGHT WITH WARM FRONT
AND DO NOT EXPECT TO SEE MUCH DEVELOPMENT SOUTH OF THE TENNESSEE
VALLEY REGION.  STRONG WARM AIR ADVECTION ON WEDNESDAY...
BUT MID LEVELS WILL BE CAPPED AND NO REAL FORCING MECHANISM
FOR TSTM DEVELOPMENT.

SURFACE COLD FRONT MOVED INTO NORTHWEST ALABAMA ON THURSDAY AND WILL
BRING ANOTHER ROUND OF TSTMS TO NORTH ALABAMA.  DEEPER MOISTURE
SHOULD BE OUT OF ALABAMA BY 12Z FRIDAY....WITH AN UPPER LEVEL
SYSTEM TO BRING SHOWERS AND THUNDERSTORMS BACK INTO THE AREA ON
SUNDAY.

HSV 76 67 85 65 75/ 70 40 30 30
BHM 78 67 86 70 83/ 70 30 20 20
MGM 86 67 89 70 89/ 40 20 10 10

.BHM...NONE.

In the hours before

Special weather statement, Apr 30, 7:55 AM CDT, 1 hour 47 minutes before
ALZ001>050-301400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 AM CDT TUE APR 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE AIRMASS ACROSS ALABAMA WILL BECOME INCREASINGLY WARM...HUMID...
AND UNSTABLE THROUGHOUT THE DAY TODAY...AS A WARM FRONT PUSHES
NORTHWARD.  IN ADDITION...A SERIES OF UPPER AIR DISTURBANCES WILL
PASS ACROSS THE STATE.  THE COMBINATION OF THE UNSTABLE AIRMASS AND
THE LIFT PROVIDED BY THE FRONT WILL LIKELY CAUSE NUMEROUS SHOWERS
AND THUNDERSTORMS TO FORM ACROSS THE AREA TODAY.

THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL
ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS...AND THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL LIKELY BE
FROM INTERSTATE 20 NORTH.  THUNDERSTORMS WILL BE POSSIBLE AT ANY
TIME TODAY...ALTHOUGH THEY WILL BECOME MOST NUMEROUS AND STRONGEST
DURING THE AFTERNOON HOURS.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION TODAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:16 AM CDTSevere Thunderstorm WarningBMXMarion44 min
Apr 30, 9:04 AM CDTSevere Thunderstorm WarningBMXMarion56 min
Apr 30, 9:10 AM CDTSevere Thunderstorm WarningBMXFranklin35 min
Apr 30, 9:22 AM CDTSevere Thunderstorm WarningBMXCullman23 min
Apr 30, 9:22 AM CDTSevere Thunderstorm WarningBMXBlount38 min
Apr 30, 9:30 AM CDTSevere Thunderstorm WarningBMXLawrence60 min
Apr 30, 9:51 AM CDTSevere Thunderstorm WarningBMXCleburne54 min
Apr 30, 10:04 AM CDTSevere Thunderstorm WarningBMXBlount56 min
Apr 30, 10:20 AM CDTSevere Thunderstorm WarningBMXMorgan40 min
Apr 30, 10:27 AM CDTSevere Thunderstorm WarningBMXWalker33 min
Apr 30, 10:30 AM CDTSevere Thunderstorm WarningBMXTalladega45 min
Apr 30, 10:38 AM CDTSevere Thunderstorm WarningBMXClay52 min
Apr 30, 1:25 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair50 min
Apr 30, 1:34 PM CDTSevere Thunderstorm WarningBMXAutauga41 min
Apr 30, 1:38 PM CDTSevere Thunderstorm WarningBMXLamar52 min
Apr 30, 2:04 PM CDTSevere Thunderstorm WarningBMXLowndes26 min
Apr 30, 2:09 PM CDTSevere Thunderstorm WarningBMXFayette66 min
Apr 30, 2:11 PM CDTSevere Thunderstorm WarningBMXMontgomery64 min
Apr 30, 2:23 PM CDTSevere Thunderstorm WarningBMXAutauga12 min
Apr 30, 2:34 PM CDTTornado WarningBMXMontgomery26 min
Apr 30, 2:59 PM CDTSevere Thunderstorm WarningBMXMontgomery46 min
Apr 30, 3:01 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 30, 3:22 PM CDTSevere Thunderstorm WarningBMXBullock53 min
Apr 30, 3:36 PM CDTSevere Thunderstorm WarningBMXFranklin39 min
Apr 30, 4:15 PM CDTSevere Thunderstorm WarningBMXBullock25 min
Apr 30, 4:22 PM CDTSevere Thunderstorm WarningBMXBarbour53 min
Apr 30, 4:28 PM CDTSevere Thunderstorm WarningBMXLamar47 min
Apr 30, 4:32 PM CDTSevere Thunderstorm WarningBMXPickens58 min
Apr 30, 4:35 PM CDTSevere Thunderstorm WarningBMXTalladega40 min
Apr 30, 4:51 PM CDTTornado WarningBMXPickens39 min
Apr 30, 4:59 PM CDTTornado WarningBMXBarbour31 min
Apr 30, 5:11 PM CDTSevere Thunderstorm WarningBMXFayette49 min
Apr 30, 5:16 PM CDTTornado WarningBMXTuscaloosa59 min
Apr 30, 5:39 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 30, 5:42 PM CDTTornado WarningBMXHale48 min
Apr 30, 5:53 PM CDTFlash Flood WarningBMXWalker3 hr
Apr 30, 6:02 PM CDTTornado WarningBMXBibb58 min
Apr 30, 6:12 PM CDTTornado WarningBMXPerry63 min
Apr 30, 6:19 PM CDTSevere Thunderstorm WarningBMXJefferson, Lee, Shelby56 min
Apr 30, 6:55 PM CDTSevere Thunderstorm WarningBMXChilton50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.